ICD

Learn About Diabetes

Parents and educators

Clarifications for parents and educators

It is recommended that those responsible print the letter and deliver it to the educators, filling in the name of the child / adolescent and those responsible with their respective channels of contact. The letter is available in text and also for download, in PDF format, below. 

Model for a letter to educators

 

Dear Professor:

___________________________________________________________ has type 1 Diabetes Mellitus (insulin-dependent). It does not interfere with any normal activity, including physical education or the gym. However, the student may need an extra meal before or after vigorous exercise. It is also necessary to have regular meals at school, in previously scheduled times, so that the student may balance the insulin received and try to maintain the blood sugar level as close to normal as possible. All school teachers and staff must be aware of the signs and symptoms of hypoglycemia (low blood sugar). These symptoms might include:

  1. dizziness
  2. pallor
  3. tremors
  4. sleepiness
  5. headache
  6. vision changes
  7. mental confusion
  8. personality or behavior change, such as inappropriate crying or laughing and difficulty to concentrate
  9. excessive sweating

Even though the student has been instructed to be aware of these signs, he/she may not realize the reaction is happening and sometimes it can be very severe. Whenever these signs occur, immediate treatment is required or the problem may become more severe. Give glucose (sugar) immediately to the student from the kit he/she might have on him/her or through one of the following alternatives:

  1. fruit juice (non-diet) – 150ml (one glass) or
  2. soda (non-diet) – 150 ml (one glass) or
  3. one tablespoon of sugar and ½ glass of water

If the symptoms do not disappear in 15 minutes, repeat the procedure. After the symptoms disappear, offer a snack (milk, cheese, crackers, bread) or anticipate the scheduled meal. Keep the student seated, at rest, and always in the presence of someone else. We recommend students to always have sugar (sugar tablets, liquid sugar, easy to dissolve candy) on them to treat hypoglycemia. A sharp decrease of blood glucose can cause unconsciousness or a convulsive crisis. In this situation, which is not very frequent, or if the student cannot swallow, call for emergency medical help.

Another situation that may occur is the increase in the blood glucose level (hyperglycemia). Hyperglycemia is better tolerated by students and do not place them at any immediate risk situation.

Signs and symptoms of high blood glucose (hyperglycemia) include:

  1. increase in urine volume and frequency
  2. excessive thirst
  3. sleepiness
  4. nausea and vomit
  5. abdominal pain

Notify the parents if these symptoms occur.
If you have any questions, concerns, or need any further explanation contact ICD.

 

Download this model

The document is available in PDF format.

Assistance hours

Monday through Friday, 
from 8am to 5pm

To schedule an appointment

  • Ambulatory Care:+ 55 51 3341.4511 | 3357.2697
  • Day Hospital: + 55 51 3357.2698

Contact

Address

Rua Álvares Cabral, 529
Cristo Redentor - 91350-250
Porto Alegre/RS
Brazil